Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Aberdeen, SD

July 15, 2004Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 15, 2004, 7:32 AM CDT for Hyde County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 7:32 AM CDT (12:32 UTC)
Expired
Jul 15, 2004, 8:15 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hyde County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 151232
SVRABR
SDC069-151315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 815 AM CDT

* AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HOLABIRD...OR ABOUT 16 MILES
  SOUTHEAST OF ONIDA...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL HYDE COUNTY THROUGH 750 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4457 9965 4429 9964 4422 9934 4442 9931

$$
TALLMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:45 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 3:45 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT THU JUL 15 2004

.SHORT TERM...TODAY THROUGH 12Z SUNDAY.
MAIN CHALLENGE THIS MORNING DEALS WITH PCPN CHCS AND TIMING TODAY.

BOTH MODELS SHOW 5H WAVE DROPPING INTO NERN SODAK 12Z THIS
MORNING...EXITING THE CWA FAIRLY QUICKLY. MSAS SHOWS COLD FRONT
ACROSS NORTHWEST/CENTRAL NODAK WITH OLD BAROCLINIC BOUNDARY DRAPED
ACROSS CENTRAL NEB. COLD FRONT FCSTD TO SLIP INTO NERN SODAK BY 18Z
AND EXIT BY 00Z FRIDAY. ETA AND GFS SOUNDINGS AT 18Z TODAY ARE STILL
SHOWING DECENT INSTAB...WITH CAPES ABOVE 3.1K J/KG. HOWEVER...THIS
MUST BE TEMPERED WITH THE FACT THAT LOW LEVEL WINDS ARE NEARLY
NON-EXISTANT...WITH FORCING ON 85H AND 7H THETA-E SURFACES
DECREASING DURING DAY. ELEVATED CONVECTION IN NODAK THIS MORNING
SHOULD CONT DO DECREASE IN INTENSITY AND AREAL COVERAGE AS IT MOVES
INTO MORE STABLE ENVIRO...BUT BELIEVE THAT THIS WILL PROVIDE THE
FOCUS FOR TSRA LATER THIS AFTN AS COLD FRONT MOVES INTO AREA.
BASICALLY TWEAKED TIMING OF PCPN FOR TODAY...BUT GENERAL JIST OF
PREV FCST STILL INTACT...WITH CHC POPS STILL WARRANTED. TEMPS STILL
APPEAR TO BE WARM AHEAD OF FRONT.

NEXT SHOT OF PCPN FOR CWA STILL APPEARS TO BE FRI NIGHT AS SFC LOW
DEVELOPS IN SERN MT/ERN WY AND HELPS TO DRAW FRONT BACK TO THE
NORTH...ACROSS THE WEST. DONT DOUBT THAT MINOR EMBEDDED WAVES WILL
DROP DOWN BACKSIDE OF WRN CONUS RIDGE AIDING IN TSRA DEV...BUT
MODELS ARE STILL STRUGGLING TO DISCERN INDIVIDUAL WAVES. OF A BIT OF
INTEREST IS THAT THE GFS IS STILL INSISTING ON MCS DEVELOPMENT
ACROSS CENTRAL NODAK FRIDAY NIGHT...DROPPING INTO NC/NERN SODAK
OVERNIGHT. IT HAS BEEN SHOWING THIS FOR THE PAST COUPLE OF RUNS NOW.
ETA/CANADIAN ARE CONSISTENT WITH CANADIAN HIGH PARKING OVER MN
DURING THIS TIME...KEEPING FOCUS FOR PCPN FURTHER TO THE WEST. FOR
NOW...WILL CONT TO DISCOUNT THE GFS FOR THIS PARTICULAR TIME
FRAME...AND STICK WITH ETA/CANADIAN SOLN.

THINGS THEN LOOK TO REMAIN CALM THROUGH 12Z SUNDAY. SATURDAY NIGHT
WAA AND THETA-E FORCING RETURNS TO CWA AS HIGH MOVES TO THE EAST.
NOT MUCH IN THE WAY OF MOIST RETURN SATURDAY NIGHT...BUT WITH MODELS
SHOWING 85H JET INCREASING OVERNIGHT COMBINED WITH THETA-E
FORCING...CANT QUITE DISCOUNT PSBL CONVECTIVE DEVELOPMENT SATURDAY
NIGHT ACROSS CENTRAL SODAK. FOR NOW...WILL KEEP THIS IDEA IN BACK OF
MIND AND RE-VISIT DURING LATER MODEL RUNS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
PERIOD BEGINS WITH UPPER LEVEL RIDGE STILL POSITIONED ACROSS THE
ROCKIES AND A TROUGH ACROSS THE EASTERN US...PRODUCING NW FLOW ALOFT
ACROSS THE UPPER MIDWEST. AT THE SURFACE...HIGH PRESSURE SHOULD BE
POSITIONED TO OUR EAST WITH SOUTHERLY WINDS INCREASING AHEAD OF LOW
PRESSURE. UPPER LEVEL RIDGE AXIS NOW HOLDS BACK TO OUR WEST THROUGH
00Z WEDNESDAY BEFORE TRANSITIONING TO WSW FLOW. COLD FRONT TIMING
FOR MONDAY NIGHT INTO TUESDAY MORNING STILL LOOKS GOOD IN GRIDS SO
NO CHANGES THERE. A STRONGER COLD FRONT WILL MOVE THROUGH LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING. OPTED TO LEAVE PREVIOUS DRY
FORECAST ALONE FOR THIS EVENT FOR NOW.

ONLY CHANGES TO TEMPS WERE TO RAISE HIGHS FOR SUNDAY AND MONDAY AS
RIDGING LOOKS A LITTLE MORE IMPRESSIVE. OVERALL TEMPS SHOULD BE
SLIGHTLY ABOVE NORMAL FOR THE FIRST PART OF THE PERIOD THEN COOL
ONLY SLIGHTLY TOWARDS THE MIDDLE OF THE WEEK TO NEAR NORMAL TEMPS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/TARVER
Hazardous weather outlook, Jul 15, 5:16 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUL 15 2004

MNZ039-046-SDZ006>008-011-018>023-161013-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
516 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH THROUGH THE REGION THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY BECOME SEVERE.
THE BIGGEST THREAT FROM THE STORMS WOULD BE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM THIS AFTERNOON.

SDZ003>005-009-010-015>017-033>037-045-048-051-161013-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
516 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 AM CDTSevere Thunderstorm WarningABRHughes, Sully35 min
Jul 15, 8:12 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.